Remote Access Transactions of the Moscow Mathematical Society

Transactions of the Moscow Mathematical Society

ISSN 1547-738X(online) ISSN 0077-1554(print)



Unimodular triangulations of dilated 3-polytopes

Authors: F. Santos and G. M. Ziegler
Original publication: Trudy Moskovskogo Matematicheskogo Obshchestva, tom 74 (2013), vypusk 2.
Journal: Trans. Moscow Math. Soc. 2013, 293-311
MSC (2010): Primary 52B20, 14M25
Published electronically: April 9, 2014
MathSciNet review: 3235802
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A seminal result in the theory of toric varieties, by Knudsen, Mumford and Waterman (1973), asserts that for every lattice polytope $ P$ there is a positive integer $ k$ such that the dilated polytope $ kP$ has a unimodular triangulation. In dimension 3, Kantor and Sarkaria (2003) have shown that $ k=4$ works for every polytope. But this does not imply that every $ k>4$ works as well. We here study the values of $ k$ for which the result holds, showing that: 2.3

($ 1$)
It contains all composite numbers.
($ 2$)
It is an additive semigroup.

These two properties imply that the only values of $ k$ that may not work (besides $ 1$ and $ 2$, which are known not to work) are $ k\in \{3,5,7,11\}$. With an ad-hoc construction we show that $ k=7$ and $ k=11$ also work, except in this case the triangulation cannot be guaranteed to be ``standard'' in the boundary. All in all, the only open cases are $ k=3$ and $ k=5$.

References [Enhancements On Off] (What's this?)

  • 1. Bruns W., Gubeladze J. Polytopes, rings, and $ K$-theory Monographs in Mathematics. Springer, 2009. MR 2508056 (2010d:19001)
  • 2. De Loera A.J., Rambau J., Santos F. Triangulations: structures for algorithms and applications. Springer, 2010. MR 2743368 (2011j:52037)
  • 3. Kantor J.-M., Sarkaria S.K. On primitive subdivisions of an elementary tetrahedron, Pacific J. Math. 2003. Vol.211, No. 1, 123-155. MR 2016594 (2004i:52010)
  • 4. Knudsen F.F. Construction of nice polyhedral subdivisions, Chapter 3 of ``Toroidal Embeddings I'' by G.R.Kempf, F.F.Knudsen, D.Mumford, and B.Saint-Donat, Lecture Notes in Mathematics. 1973. Vol.339, 109-164.
  • 5. Reeve E.J. On the volume of lattice polyhedra, Proc. London Math. Soc. (3) 1957. Vol.7., 378-395. MR 0095452 (20:1954)
  • 6. Reznick B. Clean lattice tetrahedra, preprint, June 2006, 21 pages, http://arxiv.
  • 7. Scarf E.H. Integral polyhedra in three space, Math. Oper. Res. 1985. Vol.10, No. 3, 403-438. MR 798388 (86m:90112)
  • 8. Sebő A. An introduction to empty lattice simplices, Integer programming and combinatorial optimization. Lecture Notes in Comput. Sci. Vol.1610. 1999, 400-414. MR 1709397 (2000e:90063)
  • 9. White K.G. Lattice tetrahedra, Canadian J. Math. 1964. Vol.16, 389-396. MR 0161837 (28:5041)

Similar Articles

Retrieve articles in Transactions of the Moscow Mathematical Society with MSC (2010): 52B20, 14M25

Retrieve articles in all journals with MSC (2010): 52B20, 14M25

Additional Information

F. Santos
Affiliation: Facultad de Ciencias, Universidad de Cantabria, Spain

G. M. Ziegler
Affiliation: Inst. Mathematics, FU Berlin, Germany

Keywords: lattice polytopes, unimodular triangulations, KKMS theorem
Published electronically: April 9, 2014
Additional Notes: The work of the first author was supported in part by the Spanish Ministry of Science under Grants MTM2011-22792 and by MICINN-ESF EUROCORES programme EuroGIGA— ComPoSe — IP04 (Project EUI-EURC-2011-4306). Part of this work was done while the first author was visiting FU Berlin in 2012 and 2013 supported by a Research Fellowship of the Alexander von Humboldt Foundation.
The work of the second author was supported by the European Research Council under the European Union’s Seventh Framework Programme (FP7/2007-2013)/ERC Grant agreement no. 247029-SDModels and by the DFG Research Center Matheon “Mathematics for Key Technologies” in Berlin
Article copyright: © Copyright 2014 F. Santos, G.M. Ziegler

American Mathematical Society